Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 12:35 AM CDT for Jones County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 12:35 AM CDT (05:35 UTC)
- Expired
- Jun 18, 2001, 1:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Jones County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:00 AM CDT | Thunderstorm Wind 52 E | Draper, SD | Sixty mph winds brought many tree limbs down. |
| Jun 18, 1:00 AM CDT | Hail 0.75 | Draper, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 180536
SVRABR
SDC075-180630-
/NEW.KABR.SV.W.0101.180535-180630/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT MON JUN 18 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 130 AM CDT(1230 AM MDT)
* AT 1235 AM CDT(1135 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF OKATON...OR
ABOUT 13 MILES WEST OF MURDO...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OKATON AROUND 1145 PM MDT
MURDO AROUND 1155 PM MDT
DRAPER AROUND 105 AM CDT
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4391 10107 4386 10106 4385T 10098 4381 10090
4385 10038 4409 10039 4408 10044 4407 10045
4407 10050 4405 10059 4403 10072 4401 10080
4397 10106
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 9:50 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CST SUN JUN 17 2001 STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW. .ABR...NONE. TDK
In the hours before
Special weather statement, Jun 17, 7:08 PM CDT, 5 hours 27 minutes before
SDZ018>020-022-023-180025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 708 PM CDT SUN JUN 17 2001 ...TORNADO WATCH NUMBER 437 HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM...WHICH INCLUDED THE COUNTIES OF SPINK...CLARK...CODINGTON...HAMLIN AND DEUEL HAS BEEN CANCELLED. PARKIN
Local storm report, Jun 17, 8:28 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
828 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM JAVA SD .88 INCH HAIL
06/17/01 WALWORTH
0220 PM BOWDLE SD .75 INCH HAIL
06/17/01 EDMUNDSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:16 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 59 min |
| Jun 18, 2:38 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 37 min |
| Jun 18, 4:59 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 46 min |
| Jun 18, 6:10 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 65 min |
| Jun 18, 4:20 PM CDT | Tornado Warning | ABR | Spink | 25 min |
| Jun 18, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.